Schizophrenia, Antipsychotic Drugs, and Cardiovascular Disease

LOGIN

REGISTER

SUBSCRIBE


Forgot your login? GET HELP

Since the early 1980s, concern within the psychiatric community about whether antipsychotics are associated with adverse cardiovascular events has grown. In the early 1990s, it became clear that mesoridazine could cause torsades de pointes. More recently, concern has focused on the propensity that some atypical antipsychotics have to prolong corrected QT (QTc) interval and whether this can result in torsades de pointes and sudden death. Unfortunately, it has been difficult to accurately determine what role, if any, that atypical antipsychotics may have in contributing to these events, in part because of the rarity of the events and the lack of a sound, predictable marker. The best currently available markers, QTc interval and binding to the rapid delayed rectifier potassium current, are imprecise and cannot be relied upon to accurately predict torsades de pointes. Current evidence suggests that although atypical antipsychotics may increase the QTc interval, prolongation does not result in torsades de pointes, as observed with many conventional antipsychotics. Among the marketed atypical drugs, there was considerable concern about QTc prolongation with ziprasidone, but currently available data do not support the occurrence of torsades de pointes with any of the available atypical antipsychotic drugs. However, identifying when QTc prolongation carries a risk of torsades de pointes remains a problem in developing new drugs. Psychiatric populations are at high risk for cardiovascular disease, and emerging data indicate that some atypical antipsychotics may be associated with cardiovascular adverse events unrelated to QT prolongation. Thus, it is prudent for the psychiatric community to be aware of psychiatric patients’ baseline medical condition and their risk status for cardiovascular disease.

J Clin Psychiatry 2005;66(suppl 6):5-10